Thunderstorm Wind, Edmunds
- When
- August 26, 5:49 AM CST
- Where
- Edmunds County, 1.61 mi ESE of Bowdle
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.440, -99.640
A broad, organized line of thunderstorms moved across north central and northeastern South Dakota during the early morning hours, and produced damaging severe winds to near 80 mph at times. High wake low winds of up to over 60 mph then developed on the backside of the system.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A broad, organized line of thunderstorms moved across north central and northeastern South Dakota during the early morning hours, and produced damaging severe winds to near 80 mph at times. High wake low winds of up to over 60 mph then developed on the backside of the system. Trees, branches, power lines and poles were downed, and some structural damage occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 26, 5:48 AM CST, 1 minute earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 648 AM CDT Thu Aug 26 2021 .UPDATE... Issued at 639 AM CDT Thu Aug 26 2021 See the updated aviation discussion below. && .SHORT TERM...(Today through Friday Afternoon) Issued at 306 AM CDT Thu Aug 26 2021 Main challenges in the short term will be the timing of various shortwaves moving through southwest flow aloft -- and the ability of this upper level forcing to produce strong to severe convection as well as heavy rain over the next couple of days. Disorganized and scattered warm air advection/elevated showers and thunderstorms are currently ongoing across the northern CWA this morning. Meanwhile another area of convection aligned with a more distinct shortwave and the nose of a 30 KT LLJ is tracking into far northwest South Dakota. CAMs don't entirely depict the ongoing scenario, however a majority suggest the convection out west will be able to maintain, increase in coverage and track across the CWA between ~09-18Z. Steep mid level lapse rates, 1000-2000 J/KG of MU CAPE and 50 KT of effective shear should be a sufficient environment to support such a scenario. Hail is a threat, along with strong winds. The big question will be if the storms can persistently mix the strongest winds down to the surface. Lastly, heavy rain will be a concern over the next couple of days. PWATs are expected to top out over 1.5 inches this afternoon...topping the scales for this time of the year. Models suggest a break early this afternoon before another round of convection develops later in the afternoon/evening tracking northeast out of central South Dakota. And potentially a third round of nocturnal convection into Friday morning. The threat for strong to severe storms persists through the time period. .LONG TERM...(Friday Evening through Wednesday) Issued at 306 AM CDT Thu Aug 26 2021 Friday night into Saturday it appears we'll see a surface boundary draped from the NE panhandle northeastward into southeast SD, and into central MN. Aloft, shortwave energy will be digging into MT and the western Dakotas. This will set the stage for shower and thunderstorm potential through this time period. Chances look pretty good given the upper level support and overall dynamics and parameters. Could be dealing with strong to severe storms as well. Models then agree fairly well in showing a brief lull in precip chances Saturday night into Sunday as surface high pressure moves across the area. After the high departs, it would appear we get into a bit of an active pattern for a couple days as a few waves of energy move across the northern plains. There is still quite a bit of uncertainty regarding the timing and overall strength of these waves, but it would seem the area will get into an unsettled pattern again towards the end of the forecast period. && .AVIATION...(For the 12Z TAFS through 12Z Friday Morning) Issued at 639 AM CDT Thu Aug 26 2021 Terminals KABR,KATY,KPIR,KMBG A couple of rounds of thunderstorms are possible today. A line of storms is expected to impact the KABR and KATY TAF site before 18Z. Additional thunderstorms activity is possible later this afternoon/evening over south central South Dakota, tracking northeast into parts of east central South Dakota. Periods of MVFR cigs and vsbys will be possible with any thunderstorms. IFR/MVFR cigs will settle in through the end of the TAF period. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Serr SHORT TERM...Serr LONG TERM...TMT AVIATION...Serr
Hazardous Weather Outlook National Weather Service Aberdeen SD 332 AM CDT Thu Aug 26 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-270845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 332 AM CDT Thu Aug 26 2021 /232 AM MDT Thu Aug 26 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Several rounds of thunderstorms are possible today and tonight. The first round will track from west to east across the region through the morning and early afternoon hours. A second round of thunderstorms will likely track northeast from south central South Dakota later this afternoon and evening. Yet another, third round of thunderstorms is possible overnight and into Friday morning. Strong to severe storms are possible at any time. Hail, strong winds and heavy rain are all threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The unsettled pattern persists through the weekend, with several rounds of strong to severe storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
524 AM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 AM TSTM WND GST 5 WNW MCLAUGHLIN 45.85N 100.91W
08/26/2021 M54 MPH CORSON SD MESONET
MESONET STATION 205 MCLAUGHLIN (SDDOT).
&&
TMTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
526 AM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 AM TSTM WND GST 11 S BULLHEAD 45.61N 101.06W
08/26/2021 M56 MPH CORSON SD MESONET
MESONET STATION GRRS2 BULLHEAD 10 S.
&&
TMTSpecial Weather Statement
National Weather Service Aberdeen SD
537 AM CDT Thu Aug 26 2021
SDZ003>005-009-015-016-261130-
Dewey SD-Walworth SD-Campbell SD-Potter SD-McPherson SD-Corson SD-
537 AM CDT Thu Aug 26 2021
...Strong thunderstorms will impact portions of eastern Corson,
Campbell, northwestern Potter, Dewey, northwestern McPherson and
Walworth Counties through 630 AM CDT/530 AM MDT/...
At 536 AM CDT/436 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles northwest of
Pollock to near Grand River Casino to 6 miles northwest of Eagle
Butte. Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Pollock around 545 AM CDT.
Grand River Casino and Indian Memorial Rec Area around 445 AM MDT.
Mobridge around 550 AM CDT.
Indian Creek Rec Area and Revheim Bay Rec Area around 555 AM CDT.
Parade around 455 AM MDT.
Other locations in the path of these storms include Herreid, Glenham,
New Everets Resort, Ridgeview, Selby, Artas, Lake Hiddenwood Rec
Area, Java, Lowry and Greenway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
If on or near the Missouri River, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4594 9956 4539 9980 4488 10066 4493 10114
4499 10114 4500 10150 4510 10149 4553 10082
4595 10061
TIME...MOT...LOC 1036Z 280DEG 31KT 4599 10039 4552 10061 4508 10130
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TMTThe Aberdeen radar (KABR), 96 km away, was scanning. The volume nearest the first event began at 11:48 UTC.
25 thunderstorm wind, 3 high wind, 1 hail. Local standard time, as filed.
Winds were estimated at 70 mph.
A tree trunk was split with multiple branches downed as well by estimated 70 mph winds.
Several branches were downed by estimated 60 mph winds.
Eight power poles were snapped or tipped by estimated 75 mph winds.
Estimated seventy mph winds snapped a small tree and damaged a nearby grain elevator.
Estimated 80 mph winds downed multiple trees and power lines. A grain bin was destroyed and a roof was torn off a building as well.
Tree branches were downed by estimated 60 mph winds.
A tree was toppled onto a house by estimated 70 mph winds.
Wake low high winds of 60 mph occurred at Aberdeen.
An estimated 60 mph wind was reported.
An estimated wind of 60 mph was reported.
Multiple trees and branches were downed across Watertown by estimated 75 mph winds.
Numerous tree branches were downed by estimated 75 mph winds.
Wake low high winds of 65 mph were recorded at Andover.
Wake low high winds of 58 mph were recorded at Waubay.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972497, 972498, 972499, 972501, 972502, 972503, 972504, 972510, 972515, 972516, 972519, 972521, 972522, 972524, 972525, 972539, 972526, 972528, 972529, 972530, 972531, 972533, 972534, 972535, 972540, 972536, 972537, 972542, 972538.